Arizona, 2021Flash Flooding and Debris Flow in Arizona, July 4, 2021
July 4, 2021 · NWS PSR · 5 events in 1 county or zone
0 inches observed by regional soundings. Instability was marginal with MLCAPE around 1000 J/kg, but it was sufficient for thunderstorms to develop across Gila county in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 4th, deep moisture was in place with near record level PWAT values of 1.8-2.0 inches observed by regional soundings. Instability was marginal with MLCAPE around 1000 J/kg, but it was sufficient for thunderstorms to develop across Gila county in the afternoon. With the deep moisture in place, all thunderstorms were producing very heavy rain with rain rates commonly around 1-2 inches per hour and briefly higher. Heavy rain impacted multiple burn scars across the county which are especially prone to flash flooding. Multiple flash flood warnings were issued. One storm impacted the 2021 Telegraph burn scar with 1.5-2.0 inches of rain in about 1 hour. A rain gage in Sixshooter Canyon measured 1.38 inches in 41 minutes. This led to a significant flash flood event with runoff collecting in Sixshooter Canyon and the upper portions of Pinal Creek and flowing downstream into the town of Globe. Many homes were damaged by flood waters and debris and Pinal Creek ran bankfull through much of downtown Globe with some bridges nearly overtopped. The floodwave continued several miles north of Globe with a USGS gage in Pinal Creek measuring a notable rise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 4, 4:10 PM MST, 1 hour earlier.
Area forecast discussion, Jul 4, 4:10 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Phoenix AZ
410 PM MST Sun Jul 4 2021
.SYNOPSIS...
Good chances for showers and thunderstorms will continue today
across eastern Arizona with isolated storms possible into the south-
central Arizona deserts. Heavy rainfall capable of producing flash
flooding will be the main impact. Much drier conditions will then
settle in for Monday through at least Wednesday with only isolated
storm chances over the eastern Arizona high terrain. Temperatures
will also warm to a few degrees above normal for much of the coming
week with highs mostly in a 109 to 112 degree range across the lower
deserts. A gradual return of monsoon moisture should bring back more
widespread rain chances by next weekend.
&&
.DISCUSSION...
Central Arizona is currently situated between two smaller mid-
tropospheric anticyclonic circulations, one across the central Baja
peninsula and another south of the Four Corners. Latest satellite
imagery also reveals the lingering vort max across northern Sonora,
which has helped to already initiate convection across southern
Arizona. Meanwhile, latest observations reflect what is typically
seen the day after widespread shower and thunderstorm activity.
Temperatures across south-central Arizona are struggling to reach
the 100 degree mark, while dewpoints are well above normal in the
mid to upper 60s. PWATs are also running near all-time daily records
with the PSR morning sounding registering 2.01 inches. There’s been
little change during the day indicated by the latest KPHX ACARS
sounding at 2.08 inches.
The abundant moisture is yielding a widespread area of MLCAPE above
1000 J/kg across southern and eastern Arizona, while mid-level lapse
rates are weak and near moist adiabatic. Latest mesoanalysis
indicates a dearth of DCAPE and consequently the chance of strong
winds and blowing dust is low. Convective parameters essentially
point to the potential for heavy rain this afternoon and evening.
Weak steering flow will also result in slow-moving storms capable of
producing flash flooding, particularly across the burn scars in the
higher terrain east of Phoenix.
Convection has already initiated across far southwestern Maricopa
County and additional isolated storms are likely to develop across
the higher terrain north and east of Phoenix this afternoon.
However, CAMs including the time-lagged HRRR continue to trend
towards less overall coverage. This is largely due to a pronounced
warm and dry layer evident around 800 mb, which is resulting in
detrimental convective inhibition, generally from Phoenix westward.
Nevertheless, an isolated cell or two in the Valley remains a
possibility, given the excessive moisture. PoP for this evening has
been lowered based on the latest trends in the NBM and several CAMs.
A few models also hint at the possibility of early morning shower
activity across the lower deserts and this certainly can’t be ruled
out, considering there will likely be areas of leftover instability.
&&
.PREVIOUS DISCUSSION...
The westerly drying will continue Monday into Tuesday with a
capping inversion aloft likely shutting down storm chances in all
but the high terrain on Monday. By Tuesday, afternoon surface dew
points are seen dropping into the 40s areawide and PWATs lower to
around 1.00" resulting in only a few isolated storms possible over
far eastern Arizona. The upper level ridge center is forecast to
shift into Nevada Tuesday before drifting back over southern Utah
and northern Arizona later in the week. H5 heights will also
increase slightly reaching 591-594dm across the Desert Southwest.
The drying boundary layer and increased heights aloft should push
daytime highs to around 110 degrees in the Phoenix area to 110-113
degrees across the western deserts for Tuesday and Wednesday.
After the somewhat dry period during the half of the week, models
remain in good agreement showing modest moisture return out of the
east and northeast once the high center shifts closer to the Four
Corners area. The moisture advection may start as early as
Wednesday, expanding through much of southern Arizona on Thursday
and Friday. This should expand storm chances westward by next
weekend, but as usual chances will be greater over the eastern
Arizona high terrain. Temperatures may also begin to moderate
slightly late in the week as moisture increases, but we will be
going against a strengthening ridge as ensemble output agrees the
ridge center strengthens and H5 heights increase to around 598dm
just to our north.
&&
.AVIATION...Updated at 2310Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
West winds 10-15kt will continue through mid evening, then looking
at the possibility of a distant outflow boundary turning the
direction to east. HREF guidance shows a 30-40% probability of
outflow winds exceeding 30 kts this evening during a 02Z-05Z time
frame. NBM output shows around 15% chance of storms this evening and
overnight, but have no mention in these TAFs. SCT-BKN clouds mostly
aoa 10 kft will continue throughout much of the period. NBM storm
chances at any site Monday is less than 10%.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will continue to favor a southeast to southwest component at
the terminals through the next 24 hours with speeds mostly remaining
aob 12kts. FEW clouds are expected through the period with bases
remaining aoa 10 kft.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Moisture will decrease gradually through the midweek period, which
will generally confine the threat of storms to the eastern Arizona
high terrain. A return of deeper moisture looks likely late in the
week with storm chances potentially increasing and expanding
westward across Arizona. Temperatures for the bulk of the period
will run a few to several degrees above normal. Min RH values will
generally be in a 10-20% range midweek with higher values over the
higher terrain before improving to 15-25% late in the period. Max
RHs will recover into the 30-45% range for most locations. Apart
from thunderstorms, wind patterns will follow diurnal patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Smith/18
FIRE WEATHER...Hirsch/Kuhlman
In the hours before
Special weather statement, Jul 4, 3:43 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
343 PM MST Sun Jul 4 2021
AZZ560-562-563-042315-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
343 PM MST Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...
At 343 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Cutter, or 8 miles northeast of Globe. This storm was
nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Globe.
This includes US Highway 60 between mile markers 254 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 11053 3337 11062 3337 11070 3347 11081
3363 11063
TIME...MOT...LOC 2243Z 153DEG 3KT 3346 11065
SDBLocal storm report, Jul 4, 4:31 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
431 PM MST SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 2 SE GLOBE 33.37N 110.77W
07/03/2021 GILA AZ PUBLIC
*DELAYED REPORT* SIGNIFICANT AMOUNT OF
FLOWING WATER THROUGH PINAL CREEK NEAR SIX
SHOOTER CANYON.
1221 AM FLASH FLOOD MOBILE 33.06N 112.27W
07/04/2021 MARICOPA AZ DEPT OF HIGHWAYS
*DELAYED REPORT* ADOT REPORTED VIA TWITTER
THAT STATE ROUTE 238 IS CLOSED IN BOTH
DIRECTIONS BETWEEN MILEPOSTS 32 AND 38 NEAR
MOBILE. THE CLOSURE IS DUE TO FLOODING.
&&Special weather statement, Jul 4, 4:36 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST Sun Jul 4 2021
AZZ556-558-562-563-050000-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
436 PM MST Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
500 PM MST...
At 436 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Claypool, or 13 miles northwest of Globe. This
storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roosevelt Estates.
This includes AZ Route 188 between mile markers 220 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3364 11092 3366 11088 3351 11078 3344 11093
3357 11110 3367 11094
TIME...MOT...LOC 2336Z 144DEG 1KT 3356 11090
SDBSpecial weather statement, Jul 4, 4:51 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
451 PM MST Sun Jul 4 2021
AZZ558-562-563-050030-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
451 PM MST Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 530 PM MST...
At 451 PM MST, Doppler radar was tracking a strong thunderstorm over
Central Heights-Midland City, or near Globe. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 239 and 253.
AZ Route 70 near mile marker 253.
AZ Route 188 between mile markers 214 and 221.
LAT...LON 3333 11074 3330 11090 3344 11100 3346 11099
3352 11077
TIME...MOT...LOC 2351Z 154DEG 2KT 3341 11084
SDBDebris Flow, Gila
- When
- July 4, 5:10 PM MST to 5:40 PM MST
- Where
- Gila County, 7.64 mi S of Globe to 7.24 mi S of Globe
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 33.290, -110.795
A survey done by the Arizona Geological Survey (AZGS) from the University of Arizona found evidence of debris flow across Forest Service Road 112 in multiple locations between Icehouse CCC Campground and Pioneer Pass Campground. Debris flow was found in tributaries to Pinal Creek from both the west and the east. Photos from the survey showed many large loose boulders. Timing of debris flow estimated from radar. No injuries or damage reported.
Flash Flood, Gila
- When
- July 4, 5:55 PM MST to 6:30 PM MST
- Where
- Gila County, 8.52 mi NNW of Borch to 9.25 mi NNW of Borch
- Cause
- Heavy Rain / Burn Area
- Reported by
- River/Stream Gage
- Coordinates
- 33.561, -110.895
USGS stream gage on Pinal Creek at Inspiration Dam measured a rapid rise from 1.28 feet at 1745 MST to 5.20 feet at 1800 MST. A radar estimated 2 to 3 inches of rain fell over the area, including a portion of the 2020 Salt burn scar, between 1610 MST and 1730 MST. Additional smaller rises were measured at 2000 MST and 2330 MST that may have been related to a different flood wave that moved through the Globe area around 1800-1900 MST. No damages or injuries were reported.
Flash Flood, Gila
- When
- July 4, 5:55 PM MST to 6:55 PM MST
- Where
- Gila County, 3.89 mi S of Globe to 3.19 mi S of Globe
- Cause
- Heavy Rain / Burn Area
- Property damage
- $800,000
- Reported by
- Emergency Manager
- Coordinates
- 33.344, -110.770
A significant flood wave of water, ash, mud, and other debris moved downstream in Pinal Creek through Six Shooter Canyon. Flood water escaped the banks of Pinal Creek in many locations and caused varying degrees of property damage to 15 homes along Six Shooter Canyon Road with one of the homes deemed a total loss. Photos and videos of two of the impacted homes showed 1-3 feet of water and debris moving through the the yards and up against the homes with water and mud entering the homes. There were also multiple videos that showed 1-2 feet of water and debris flowing rapidly down Six Shooter Canyon Rd from Delores Lane to at least Marlin Drive. In addition to the 15 damaged homes, there was a lot of damage to fencing, roads, a few bridges, vehicles, and other infrastructure and personal property. The flood wave would continue down Pinal Creek all the way through downtown Globe. There were no reports of injuries.
Flash Flood, Gila
- When
- July 4, 6:20 PM MST to 6:50 PM MST
- Where
- Gila County, 1.38 mi SSE of Globe to 1.25 mi SSE of Globe
- Cause
- Heavy Rain / Burn Area
- Reported by
- Trained Spotter
- Coordinates
- 33.382, -110.771
Video from a trained spotter showed substantial ash-blackened flood water flowing through Pinal Creek, with flow over Beer Tree Crossing near Jess Hayes Road. No damages or injuries were reported.
Flash Flood, Gila
- When
- July 4, 6:55 PM MST to 7:45 PM MST
- Where
- Gila County, 0.6 mi W of Globe to 0.73 mi NW of Globe
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.401, -110.790
Multiple social media photos and videos showed 6-8 feet of water flowing down the Pinal Creek flood retention channel in downtown Globe. Flood water nearly reached the bottom of a few of the bridges across Pinal Creek. Flood water would continue downstream in Pinal Creek for several miles north of Globe. There were no reports of damage or injuries in Downtown Globe.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Tropical Storm in Gulf of Mexico, July 4 to 6, 20219 deaths · 4 events
- Rip Current in Maryland, July 4, 20211 death · 1 event
- Flash Flood and Hail in Colorado, July 4, 2021$20,000 · 52 kt wind · 5 events
- Flood and Hail in Texas, July 4 to 5, 2021$6,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 4, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 2021$2,000 · 1.75 in hail · 6 events
- Flooding in Texas, July 4 to 5, 20216 events
- Damaging Winds in Montana, July 4, 202156 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, July 4, 2021$6,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 4, 202168 kt wind · 4 events
- Hail in Nebraska, July 4, 20211 in hail · 3 events
- Flash Flood and Hail in Colorado, July 4, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974392, 973783, 974036, 973789, 974404.